Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first start taking it is a natural thing to do. Will it cause you to get a dry mouth or cause you to get nauseous? There is a more serious possible side effect that you may not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom noises, that could be tinnitus and it commonly shows up as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

When you discontinue the medication, the tinnitus normally stops. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

You may be surprised by the list of drugs which can cause temporary or permanent hearing loss. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before you go to bed or when you have a headache.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, can be added to this list. While all these can lead to some hearing problems, they are reversible when you stop taking the meds.

Antibiotics come in as a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

After you quit using the antibiotics the issue goes away as with painkillers. The common list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Compounds That Cause Tinnitus

Some diuretics can cause tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Tonic water
  • Nicotine
  • Caffeine
  • Marijuana

When you get up every morning and have your morning coffee you subject your body to a substance that may cause tinnitus. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to deal with tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe much less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

They vary depending on the medication and your ear health. Generally, you can anticipate anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Tinnitus
  • Hearing loss on one or both sides
  • Poor balance
  • Vomiting
  • Blurring vision
  • Difficulty walking

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take what your doctor recommends. Don’t forget that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care expert to have a hearing test.